PDA

View Full Version : when will the moon face go away



KimKimma
07-15-2008, 03:51 PM
I have been on prednisone for the past 6 1/2 months on various levels the highest being 60 and then 30 for a month and then 27.5 for 3 weeks. And now my doctor is tapering me down at 2 1/2 mgs a week. Does that seem a little fast to anyone else?
Also my face is so puffy from all the prednisone that I barely recognize myself. How long until my face starts to go back to normal? I look at pictures of myself from last summer and I can't believe what the prednisone has done. I started taking the prednisone for the bad rash and hair loss and ended up with a puffy moon face and a wig...real confidence booster this Lupus is!

Saysusie
07-16-2008, 12:26 PM
Hi KimKimma;
Unfortunately, the moon face is one of the common side effects of Prednisone. For most, the moon face starts to go away when the steroids are stopped (after tapering down). It does not happen immediately, but it does gradually go away when you are no longer taking steroids.
One of the problems with tapering Prednisone is that, for some, when the dosage is decreased, the symptoms return. So, they have to increase their dosage again (until the symptoms are under control) and then start the tapering all over. Some find that they cannot taper down to nothing, but have to stay on a small dosage in order to keep symptoms under control. They are then given another medication that helps to manage symptoms and helps to keep the steroid dosage low (like Methotrexate, or Imuran).
Discontinuation of steroid medications should be done on a gradual basis (i.e. tapered), except if they have been given over a very short period of time. The time of use necessitating taper may vary per prescribing doctor. The longer that you have been taking steroids, the slower your taperimng should be. The acceptable protocol is usually as follows:
* by 5 mg increments when you are taking less than 40 mg of prednisone
* by only 2.5 mg when you are taking 20 mg of prednisone or when you've tapered down to 20mg of prednisone.
* by 1 mg increments if you are taking 10mg or once you've reached 10 mg of prednisone.

However, as I said, the tapering amount depends upon your doctor. If you feel you are experiencing symptoms, you must let your doctor know so that the dosage can be modified.

Peace and Blessings
Saysusie

donna1967
10-22-2008, 10:02 AM
I am really sorry that you are going through all the dreadful side effects of prednisone. I was put on prednisone after a stroke (caused from the lupus) in June of 2000. I was discharged from the hospital on 60mg a day. I started out at 155 lbs and ended up 203 lbs before I started losing. My self esteem went down as my weight went up. My dosage of prednisone was gradually decreased and I am now on 3mg per day. When I got down to approx. 10mg per day, the weight (and the moon face) gradually decreased. Hang in there! I wish you all the luck in the world and hope your health will allow the gradual decrease of the prednisone.